View Single Post
  #1  
Old 08-28-2008, 03:48 PM
k9diabetes's Avatar
k9diabetes k9diabetes is offline
Administrator
 
Join Date: Mar 2008
Location: Northern California
Posts: 11,292
Exclamation Warning: Risk of Deafness from Ear Medications

Sadly, I can now list a fourth dog who has gone deaf due to treatment with an ear medication containing Gentamycin.

From Pet Education, http://www.peteducation.com/article.cfm?cls=0&cat=1461&articleid=3255 regarding Gentamycin:

Quote:
Gentamicin/Betamethasone-Otic (Gentocin® Otic, Otomax®)
Quote:
Gentamicin is an antibiotic of the aminoglycoside class. Betamethasone is a corticosteroid. The combination is used for the treatment of inflammation and bacterial infections of the ear. Products with clotrimazole are also effective against fungal (yeast) infections of the ear. A veterinary exam of the ear is necessary prior to use of this product in the ear. It should not be used in animals with a perforated eardrum. . .

Contact your veterinarian if your pet experiences a loss of hearing or balance while being treated with gentamicin. These effects are usually temporary. Do not use in animals who require their hearing to perform their work (military dogs, police dogs, seeing eye dogs, hearing dogs, etc.) as the hearing or vestibular (balance) impairment may not be reversible.
From Medi-Vet, http://www.medi-vet.com/detail.aspx?ID=2965:

Quote:
Each gram of OTOMAX® contains gentamicin sulfate veterinary equivalent to 3 mg gentamicin base; betamethasone valerate, USP equivalent to 1 mg betamethasone; and 10 mg clotrimazole, USP in a mineral oil-based system containing a plasticized hydrocarbon gel. . . .
Quote:

The use of OTOMAX® has been associated with deafness or partial hearing loss in a small number of sensitive dogs (eg, geriatric). The hearing deficit is usually temporary. If hearing or vestibular dysfunction is noted during the course of treatment, discontinue use of OTOMAX® immediately and flush the ear canal thoroughly with a non-ototoxic solution.
I do not know of any dog that regained its hearing though I'm sure the ears weren't flushed in response either as some time passed before owners realized the dog was deaf and made the association with the medication.

From The Complete Home Veterinary Guide, Chris C. Pinney:

Quote:
If a ruptured eardrum is suspected, selection of treatment agents must be done carefully. For example, antibiotics belonging to the class known as aminoglycosides (examples include gentamycin and neomycin) should not be used in the ear directly since they can cause nerve deafness if exposed to the inner ear. The same holds true for astringent preparations and acetic acid solutions. In addition, if a ruptured eardrum is suspected, only water-soluble treatment solutions should be used. Ointments should be avoided as they can become entrapped within the middle ear.


This is particularly important for diabetic dogs like Chris, who are/were already blind and didn't need to lose another sense.

I was never warned by a veterinarian about this risk. Chris' vet did look into his ear first before prescribing it and once I knew about the risk we only used the medication when absolutely necessary and avoided Gentamycin products (he was allergic to Neomycin).

But other otic products contain similar warnings and in general it seems all of them should be kept from going deeply into the ear when possible.

Last edited by k9diabetes; 08-28-2008 at 04:25 PM. Reason: clean up crazy formatting
Reply With Quote